Calcium channel blockers are a class of medication used to treat high blood pressure.
This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.
The specific ingredients in each type of calcium channel blocker vary. However, the main ingredient is called a calcium channel antagonist. It helps decrease the heart's pumping strength, which relaxes your blood vessels.
Note: This list may not be all-inclusive.
- Amlodipine (Norvasc)
- Bepridil (Vascor)
- Diltiazem (Cardizem, Dilacor)
- Felodipine (Plendil)
- Isradipine (DynaCirc)
- Nicardipine (Cardene)
- Nifedipine (Adalat, Procardia)
- Nimodipine (Nimotop)
- Verapamil (Calan, Isoptin, Verelan)
Do NOT make the person throw up unless told to do so by poison control or a health care provider.
Before Calling Emergency
Determine the following information:
- Patient's age, weight, and condition
- Name of the product (ingredients and strengths if known)
- Time it was swallowed
- Amount swallowed
Poison Control, or a local emergency number
The National Poison Control Center (1-800-222-1222) can be called from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
Take the container with you to the hospital, if possible.
See: Poison control center - emergency number
What to expect at the emergency room
The health care provider will measure and monitor your vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated as appropriate. The patient may receive:
- Activated charcoal
- Breathing tube (artificial respiration)
- Medications to increase heart rate and blood pressure, and help reverse poisoning
- Tube through the nose into the stomach to wash out the stomach (gastric lavage)
Patients usually do not die from this type of overdose, although some deaths have been reported.
Olson KR, Erdman AR, Woolf AD, et al. American Association of Poison Control Centers. Calcium channel blocker ingestion: an evidence-based consensus guideline for out-of-hospital management. Clin Toxicol. 2005;43(7):797-822.
Review Date: 2/3/2009
Reviewed By: A.D.A.M. Editorial Team: David Zieve, MD, MHA, Greg Juhn, MTPW, David R. Eltz. Previously reviewed by Eric Perez, MD, Department of Emergency Medicine, St. Luke's-Roosevelt Hospital Center, New York, NY. Review provided by VeriMed Healthcare Network (1/23/2008).